Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 8, 2021Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at May 8, 2021, 7:02 PM MDT for Wallace County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 7:02 PM MDT (01:02 UTC)
Expired
May 8, 2021, 7:45 PM MDT
In force
43 min
Issued by
NWS Goodland, KS

County Wallace County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS83 KGLD 090102
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
702 PM MDT Sat May 8 2021
 
COZ091-092-KSZ027-090145-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
702 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND
NORTHWESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 745 PM
MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Weskan, or 16 miles northeast of Cheyenne Wells,
moving east at 20 mph.

Pea size hail, wind gusts up to 50 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3890 10224 3909 10224 3912 10187 3884 10189
TIME...MOT...LOC 0102Z 267DEG 16KT 3901 10215 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 8, 5:10 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 8, 5:10 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
510 PM MDT Sat May 8 2021

.SHORT TERM...(This evening through Sunday)
Issued at 113 PM MDT Sat May 8 2021

Latest upper air analysis shows a long wave trough over the Western
CONUS.  Within the larger feature is a closed low over Montana and a
short wave trough over the lee of the Rockies.  With moisture
advection ahead of the trough, there is a large expanse of cloud
cover over the Plains. A growing field of cumulus clouds is seen
behind the front over the forecast area. At the surface a strong
cold front has moved through most of the forecast area. Behind the
front northerly winds are increasing as the LLJ mixes down.

For the rest of today have low confidence of severe weather
occurring in the forecast area due to the earlier frontal timing.
Storm activity will more than likely be southeast and east of the
forecast area.  The greater threat will be the strong winds and
potential for blowing dust over the southwest quadrant of the
forecast area.  However the cirrus clouds may limit the wind and
dust potential, but the concern is still there.

Latest radar and satellite imagery are showing a growing area of
cumulus clouds near Denver.  Am expecting this area of cloud cover
to continue to grow and spread east into the forecast area late this
afternoon and into the evening as the upper level short wave trough
moves east.  Am not expecting these storms to be severe due to the
700-500mb lapse rates not being as steep and an inversion setting up
in the low levels behind the cold front.

Tonight the area of rainfall should collapse as it moves over the
central part of the forecast area.  This is due to the upper level
short wave trough filling.  The risk for dust may extend into mid
evening, and the winds should continue to be quite strong due to a
shallow mixed layer forming behind the cold front.  This mixed layer
will allow the stronger winds behind the cold front to mix to the
ground.  The stronger winds will move south of the forecast area
during the late evening.  Lows will fall into the 30s for the
western half of the forecast area where dew points will be in the
mid 30s.  With cloud cover in place, am not expecting any frost to
form.

Sunday will be cooler than today due to the cool air mass in place.
The upper level short wave trough bringing chances for rainfall has
slowed down from the prior forecast.  Rainfall chances now look to
begin more in the latter half of the afternoon.

Sunday night rainfall chances spread across the rest of the forecast
area as the upper level short wave trough, and isentropic lift, move
through.  Temperatures may fall low enough for snow to mix in with
the rain for the west half of the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 127 PM MDT Sat May 8 2021

The extended forecast begins with an active weather pattern as a mid-
level trough impacts the region.  Rain is expected to be ongoing
across the Tri-State area Monday morning, with snow mixing in for
eastern Colorado and areas along and west of Highway 83.  Little to
no snow accumulation is expected at this time.  Rain will continue
through the day with snow once again mixing in as temperatures
drop Monday night into Tuesday morning. Areas in Eastern Colorado
may receive measurable snow although with warm temperatures the
past several days and warm ground, little to no actual snow
accumulation is expected.

The slow moving trough continues to move through the area on
Wednesday, prompting the possibility of additional showers and maybe
a few isolated thunderstorms in the afternoon.  After temperatures
in the 40s and 50s on Monday and Tuesday, highs will rebound back
into the 60s on Wednesday.

Warming and drying conditions are expected Thursday and Friday as a
ridge moves over the area.  Expected highs will be in the 70s on
Thursday and 80s on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 509 PM MDT Sat May 8 2021

KGLD, will see mainly VFR conditions thru the forecast period.
6sm in blowing dust with VCTS thru 04z Sunday is possible. Winds,
northerly 25-40kts thru 06z, the around 15-25kts.

KMCK, MVFR/VFR mix for the forecast period. Ceilings as lows as
BKN-OVC020-030. Winds, northerly 20-40kts thru 15z Sunday, then
around 15kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...AW
AVIATION...JN
Hazardous weather outlook, May 8, 6:28 PM MDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
628 PM MDT Sat May 8 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
628 PM MDT Sat May 8 2021 /728 PM CDT Sat May 8 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Confidence is low for severe thunderstorms to form during the early
evening east of Highway 83 and south of Interstate 70. The favored
location for severe weather is east of Highway 83 from 3-10 PM CDT.

Rapid reductions in visibility associated with areas of blowing dust
are likely from 5-10 PM CDT this evening as northerly winds abruptly
increase to 30 to 40 mph. At this time, areas south of Interstate 70
and west of Highway 25 appear to be at greatest risk.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Rain may transition to wet snow across portions of eastern Colorado
late Monday night and Tuesday morning. Snow accumulations of 1 to 2
inches are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any reports of blowing dust are
appreciated.

In the hours before

Special weather statement, May 8, 5:28 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT Sat May 8 2021

COZ090-090015-
Yuma County CO-
528 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 615 PM
MDT...

At 528 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Yuma to 5 miles southeast
of Cope. Movement was southeast at 30 mph.

Pea size hail, wind gusts of 50 to 55 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.

Locations impacted include...
Joes, Abarr, Kirk, Heartstrong and Vernon.

This includes Highway 385 between mile markers 226 and 234.

LAT...LON 3993 10279 4009 10277 3994 10219 3959 10240
      3958 10279
TIME...MOT...LOC 2328Z 328DEG 28KT 4008 10283 3960 10281

JN
Special weather statement, May 8, 5:43 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
543 PM MDT Sat May 8 2021

COZ091-092-090100-
Kit Carson County CO-Cheyenne County CO-
543 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND KIT CARSON COUNTIES
IN EAST CENTRAL COLORADO UNTIL 700 PM MDT...

At 543 PM MDT, thunderstorm outflow was located along a line
extending from 5 miles southeast of Thurman to 13 miles north of
Haswell. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust are possible.

Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune and
Kit Carson.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 390 and 450.
 Highway 385 between mile markers 136 and 206, and near mile marker
211.

LAT...LON 3956 10315 3957 10205 3862 10205 3861 10317
TIME...MOT...LOC 2343Z 273DEG 36KT 3954 10314 3864 10312

JN
Local storm report, May 8, 5:58 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     DUST STORM       3 E VONA                39.31N 102.69W
05/08/2021                   KIT CARSON         CO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED BLOWING DUST WITH
            VISIBILITY OF 3/4 TO 1 MILE.

&&

KMK
Special weather statement, May 8, 6:15 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
615 PM MDT Sat May 8 2021

COZ090-090100-
Yuma County CO-
615 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 700 PM
MDT...

At 615 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Yuma to 16 miles west of Bonny
Reservoir. Movement was east at 30 mph.

Pea size hail, wind gusts of 50 to 55 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.

Locations impacted include...
Yuma, Bonny Reservoir, Eckley, Abarr, Vernon, Joes and Kirk.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 4012 10230 3957 10213 3957 10280 4020 10279
TIME...MOT...LOC 0015Z 288DEG 27KT 4019 10276 3958 10248

JN
Local storm report, May 8, 6:25 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     2 SSW FIRSTVIEW         38.80N 102.55W
05/08/2021  M53 MPH          CHEYENNE           CO   MESONET

            REPORTED VIA WEATHER UNDERGROUND. STATION
            KCOCHEYE8 MEASURED A THUNDERSTORM WIND GUST
            OF 53 MPH.

&&

KMK
Special weather statement, May 8, 7:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
702 PM MDT Sat May 8 2021

COZ091-092-KSZ027-090145-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
702 PM MDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND
NORTHWESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 745 PM
MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Weskan, or 16 miles northeast of Cheyenne Wells,
moving east at 20 mph.

Pea size hail, wind gusts up to 50 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3890 10224 3909 10224 3912 10187 3884 10189
TIME...MOT...LOC 0102Z 267DEG 16KT 3901 10215

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:15 PM MDTSpecial Weather StatementGLDYuma45 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.